Iowa, 2010Excessive Heat and Heat in Iowa, August 8 to 12, 2010
August 8 to 12, 2010 · NWS OAX · 9 events in 8 counties and zones
A ridge of high pressure aloft over the plains allowed a prolonged period of hot and very humid conditions to persist across eastern Nebraska and southwest Iowa for a large part of the second week of August. Daytime highs over much of the area reached the 90s with dew point temperatures often in the 75 to 80 degree range.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A ridge of high pressure aloft over the plains allowed a prolonged period of hot and very humid conditions to persist across eastern Nebraska and southwest Iowa for a large part of the second week of August. Daytime highs over much of the area reached the 90s with dew point temperatures often in the 75 to 80 degree range. This created heat index values that often reached around 105 to 110 degrees and sometimes 115 or hotter. The highest heat index values during this period were near and south of Omaha toward Falls City and then into extreme southwest Iowa where afternoon values often reached 110 or higher during this stretch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 8, 2:11 AM CST, 9 hours 49 minutes earlier.
Area forecast discussion, Aug 8, 2:11 AM CST, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
311 AM CDT SUN AUG 8 2010
.DISCUSSION...
SYNOPSIS...00Z UPPR AIR ANLYS INDCD FAST MOVG LOW-AMPLITUDE SHRTWV
TROF OVR MN. ONLY UPSTREAM DISCERNIBLE SHRTWV TROF WAS SEEN OVR
UT. UPPR LVL RIDGE OVR THE SRN PLAINS CONT TO EXPAND NWD WITH H5
HEIGHT RISES INTO THE CNTRL PLAINS. H7 TMPS WERE ALSO INCREASING
WITH +3 C RISES NOTED AT LBF/OAX. A GOOD FETCH OF +15 C H85 DEW
POINTS WERE ALSO NOTED FM THE SRN PLAINS INTO THE UPPR MS RIVER
VALLEY. 07Z SFC ANLYS INDCD LO PRES OVR NE SD WITH A SFC TROF INTO
WRN NEB.
FORECAST...DAKOTAS LO WL WEAKEN AND SHIFT SEWD TODAY INTO WI WHILE
THE TRAILING SFC TROF SLOWLY PUSHES SEWD. HOT AND HUMID CONDS
STILL EXPECTED TO THE S OF THE SFC TROF WHERE HEAT HEADLINES WL
REMAIN UNCHANGED. MODELS INDC A LITTLE LESS MIXING TODAY THAN
PREVIOUSLY AND THIS COULD BE DUE TO THE AMOUNT LO LVL
MOISTURE...AND/OR THE SERLY SFC WINDS. HAVE TRIMMED HIGHS A
TOUCH...BUT STILL MID 90S ARE EXPECTED IN THE S AND AROUND 90 IN
THE N. GIVEN THE DEPTH AND QUALITY OF THE MOISTURE THOUGH...HEAT
INDEX VALUES WILL STILL BE IN THE 110 RANGE. WITH MID-LVL LAPSE
RATES INCREASING TODAY AND ABUNDANT LO LVL MOISTURE...ATMOSPHERE
EXPECTED TO BECOME STRONGLY UNSTABLE OVER THE CNTRL/NRN CWA WITH
AROUND 3000 J/KG OF MLCAPE. OPERATIONAL MODELS ARE ROBUST IN THE
DEVELOPMENT OF CONVECTION THIS AFTERNOON AT THE INTERSECTION OF
THE SFC TROF AND LEE LO OVR NRN NEB. FEEL WITH THE INCREASING MID
LVL TMPS THAT MODELS ARE UNDER FORECASTING THE CAPPING /AT LEAST
FOR OUR FA/. THUS HAVE LIMITED AFTN POPS TO JUST OUR FAR NW IN THE
22/23Z TIME FRAME. CONVECTION DOES BECOME INCREASINGLY LIKELY
THIS EVNG FROM 1 OF 2 OR BOTH OF THE FOLLOWING SCENARIOS.
CONVECTION WHICH DVLPS W OF THE FA THIS AFTN MOVES INTO OUR NW
FA...AND/OR WITH THE INCREASE IN THE NOCTURNAL LLJ...STORMS DVLP
OVR SE SD/NE NEB BY LATE EVNG. EITHER WAY...FEEL CONFIDENT ENOUGH
RIGHT ALNG THE SD/NE BORDER TO HAVE SOME LIKELY POPS. ORIENTATION
OF THE BOUNDARY AND DEGREE OF MOISTURE SPELLS HEAVY RAIN AGAIN
POSSIBLE AND WL INCLUDE IN THE FORECAST FOR TONIGHT. STORMS WL
TEND TO TRY AND MOV SWD MOVG INTO BETTER LO-LVL INFLOW AND WITH
NEW CONVECTION DVLPG ALNG THE OUTFLOW. THIS WL BECOME INCREASINGLY
DIFFICULT NEAR AND S OF I-80 AND WL CONT TO CONFINE POPS TO NRN
FA...AND AFTER 09Z TO THE ERN CWA.
LINGERING AFFECTS OF THIS CONVECTION MAY CAUSE SOME PROBLEMS IN
THE NORTH ON MON FOR HIGHS. MODELS SEEM PRETTY CONSISTENT THAT LO
TO MID LVL WAA WL CONT THRU THE DAY MON MEANING SOME ISO ACTIVITY
MAY TRY AND LINGER N OF THE OUTFLOW OVR THE NRN FA. WL RUN WITH
SOME SCHC POPS THRU THE DAY AND KNOCK ABOUT 5 OFF THE HIGHS. THIS
MAY NOT ALLOW FOR HEAT WRNG CRITERIA TO BE MET N...BUT CONDITIONS
STILL EXPECTED TO BE UNCOMFORTABLE. THE SRN CWA STILL LOOKS ON
TRACK FOR THE WRNG. MAY SEE SOME ISO ACTIVITY LINGER IN THE NW FA
MON EVNG...BUT OTHERWISE AS THE H85 BOUNDARY LIFTS INTO THE
DAKOTAS...CONVECTION SHLD END. TUES LOOKS JUST AS BAD AND SUN/MON
OVR THE FA AND HEAT HEADLINES WL BE NEEDED...BUT GIVEN THE
UNCERTAINTY ABOUT MON WL LEAVE FOR LATER SHIFTS DECIDE BETWEEN
WRNG/ADVRY AND WHERE. SFC TROF TRIES TO WORK IN AGAIN ON TUES
NIGHT WITH SCHC POPS...WHICH CURRENT FORECAST HANDLES WELL AND NO
CHANGES WERE MADE PAST TUES NIGHT. THERE IS SOME LIGHT AT THE END
OF THE TUNNEL THOUGH AS LARGE-SCALE CHANGES LOOK TO START BY THE
WEEKEND BRINGING IN COOLER AIR.
BOUSTEAD
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
06Z TAFS
MAINLY VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES. INCLUDED LLWS
THIS MORNING AT ALL SITES...WITH WINDS INCREASING OUT OF THE SOUTH
TODAY. 06Z TAFS DID NOT YET ADDRESS THE POTENTIAL FOR SHRA/TSRA AT
OR NEAR TAF SITES...BUT WILL TAKE A CLOSER LOOK FOR THE 12Z TAF
CYCLE...PARTICULARLY AT KOFK.
MAYES
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 8 PM CDT
MONDAY FOR NEZ015-033-034-044-045-051>053-066>068-089>093.
HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT MONDAY FOR
NEZ011-012-016>018-030>032-042-043-050-065-078-088.
IA...EXCESSIVE HEAT WARNING FROM 1 PM THIS AFTERNOON TO 8 PM CDT
MONDAY FOR IAZ043-055-056-069-079-080-090-091.
&&Hazardous weather outlook, Aug 8, 4:16 AM CST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
516 AM CDT SUN AUG 8 2010
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-090030-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
516 AM CDT SUN AUG 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED OVER NORTHEAST NEBRASKA AND WEST
CENTRAL IOWA FROM THIS EVENING INTO THE OVERNIGHT HOURS. THE MAIN
THREAT FROM THE THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL...BUT
DUE TO STRONG INSTABILITY...AN ISOLATED SEVERE STORM WILL BE
POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.
HOT TEMPERATURES WILL RETURN TO THE AREA TODAY AND CONTINUE
TONIGHT. HEAT INDEX VALUES WILL RANGE FROM AROUND 100 TO 110 OVER
NORTHEAST NEBRASKA...TO 110 TO 118 IN SOUTHEAST NEBRASKA AND
WESTERN IOWA...WITH OVERNIGHT VALUES HOLDING AS WARM AS 75 TO 80
DEGREES.
MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM NEAR
OMAHA DOWNSTREAM THROUGH RULO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PERIODS OF THUNDERSTORMS...MAINLY IN NORTHEAST NEBRASKA AND WEST
CENTRAL IOWA...WILL BE POSSIBLE INTO MID WEEK. GENERALLY THIS
ACTIVITY IS EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT ISOLATED
STRONG STORMS WILL BE POSSIBLE MONDAY AND TUESDAY OVER THESE
AREAS.
HOT TEMPERATURES WILL CONTINUE INTO MID WEEK. DAYTIME READINGS
DURING THIS TIME WILL LIKELY REACH THE MID TO UPPER 90S EACH DAY
WITH OVERNIGHT LOWS REMAINING MOSTLY IN THE 70S. IN ADDITION...
INCREASING DEW POINT TEMPERATURES WILL COMBINE WITH THE HEAT AND
PUSH AFTERNOON HEAT INDEX VALUES OVER 100 DEGREES FOR SEVERAL
STRAIGHT DAYS.
FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI RIVER FROM
JUST SOUTH OF PLATTSMOUTH TO NEBRASKA CITY...BROWNVILLE AND RULO
FOR AT LEAST THE NEXT SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR
TONIGHT.
Excessive Heat, Fremont
- When
- August 8, 12:00 PM CST to August 12, 8:00 PM CST
- Where
- Fremont forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.746, -95.605 (the zone’s center; the record gives no point)
High temperatures reached the 90s, often mid to upper 90s, during the 5 day period of August 8th through the 12th. When combined with dew point temperatures of 75 to 80 degrees, heat index values reached from around 105 to 115 degrees much of the afternoon and early evening each of these days. Nighttime lows during this stretch were mostly in the 70s.
Excessive Heat, Mills
- When
- August 8, 12:00 PM CST to August 12, 8:00 PM CST
- Where
- Mills forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.034, -95.621 (the zone’s center; the record gives no point)
High temperatures reached the 90s, often mid to upper 90s, during the 5 day period of August 8th through the 12th. When combined with dew point temperatures of 75 to 80 degrees, heat index values reached from around 105 to 115 degrees much of the afternoon and early evening each of these days. Nighttime lows during this stretch were mostly in the 70s.
Excessive Heat, Harrison
- When
- August 8, 12:00 PM CST to August 12, 8:00 PM CST
- Where
- Harrison forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.683, -95.817 (the zone’s center; the record gives no point)
High temperatures reached the 90s, often mid to upper 90s, during the 5 day period of August 8th through the 12th. When combined with dew point temperatures of 75 to 80 degrees, heat index values reached from around 105 to 115 degrees much of the afternoon and early evening each of these days. Nighttime lows during this stretch were mostly in the 70s.
Excessive Heat, Montgomery
- When
- August 8, 12:00 PM CST to August 12, 8:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.030, -95.156 (the zone’s center; the record gives no point)
High temperatures reached the 90s, often mid to upper 90s, during the 5 day period of August 8th through the 12th. When combined with dew point temperatures of 75 to 80 degrees, heat index values reached from around 105 to 115 degrees much of the afternoon and early evening each of these days. Nighttime lows during this stretch were mostly in the 70s.
Excessive Heat, Page
- When
- August 8, 12:00 PM CST to August 12, 8:00 PM CST
- Where
- Page forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.739, -95.150 (the zone’s center; the record gives no point)
High temperatures reached the 90s, often mid to upper 90s, during the 5 day period of August 8th through the 12th. When combined with dew point temperatures of 75 to 80 degrees, heat index values reached from around 105 to 115 degrees much of the afternoon and early evening each of these days. Nighttime lows during this stretch were mostly in the 70s.
Excessive Heat, Pottawattamie
- When
- August 8, 12:00 PM CST to August 12, 8:00 PM CST
- Where
- Pottawattamie forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.337, -95.542 (the zone’s center; the record gives no point)
High temperatures reached the 90s, often mid to upper 90s, during the 5 day period of August 8th through the 12th. When combined with dew point temperatures of 75 to 80 degrees, heat index values reached from around 105 to 115 degrees much of the afternoon and early evening each of these days. Nighttime lows during this stretch were mostly in the 70s. At least 8 people sought emergency care due to heat-related illnesses in Council Bluffs area care facilities.
Excessive Heat, Shelby
- When
- August 8, 12:00 PM CST to August 12, 8:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.685, -95.310 (the zone’s center; the record gives no point)
High temperatures reached the 90s, mostly mid 90s, during the 5 day period of August 8th through the 12th. When combined with dew point temperatures of 75 to 80 degrees, heat index values reached from around 105 to 110 degrees much of the afternoon and early evening each of these days. Nighttime lows during this stretch were mostly in the 70s.
Heat, Monona
- When
- August 8, 1:00 PM CST to 6:00 PM CST
- Where
- Monona forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
Highs in the 90s combined with dew point temperatures of 75 to 80 to produce heat index values of around 105 or a little higher much of the afternoon and early evening of Aug. 8th.
Heat, Monona
- When
- August 12, 12:00 PM CST to 7:00 PM CST
- Where
- Monona forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
Highs in the 90s combined with dew point temperatures of 75 to 80 to produce heat index values of around 105 to 110 degrees much of the afternoon and early evening of Aug. 12th.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, August 8 to 14, 20102 deaths · 85 injured · 29 events
- Excessive Heat and Heat in Tennessee, August 8 to 15, 20104 deaths · 40 events
- Heat in Arkansas, August 8 to 16, 20101 death · 3 injured · 45 events
- Flash Flooding and Flood in Iowa, August 8 to 9, 2010$3.4 million · 62 kt wind · 71 events
- Rip Current in New York, August 8, 20101 death · 1 injured · 1 event
- Excessive Heat in Oklahoma, August 8 to 16, 201017 injured · 20 events
- Damaging Winds in Iowa, August 8, 20101 injured · $695,000 · 65 kt wind · 12 events
- Tornadoes and Flash Flood in Colorado, August 8 to 9, 2010$160,000 · EF1 · 10 events
- Hail and Damaging Winds in Nebraska, August 8, 2010$277,000 · 2 in hail · 19 events
- Flooding and Heavy Rain in Wisconsin, August 8, 2010$390,000 · 5 events
- Damaging Winds and Lightning Strike in Iowa, August 8 to 9, 2010$300,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Winds in South Dakota, August 8, 2010$120,000 · 63 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241340, 241341, 241342, 241343, 241344, 241345, 241346, 241348, 241349.